Format

Send to

Choose Destination
J Clin Oncol. 1984 Nov;2(11):1270-6.

Sudden death in cancer patients receiving lithium.

Abstract

Lithium carbonate may attenuate the incidence and severity of infection associated with cancer chemotherapy but does not appear to improve patient survival. Of 100 patients with small-cell lung cancer receiving an identical regimen of cyclophosphamide, doxorubicin, and vincristine, 40 were assigned to treatment with lithium concurrently. To date, 60 patients have died, including 14 who died suddenly of apparent cardiovascular causes without evident progression of neoplastic disease or concurrent illness. Thirteen of the 14 sudden deaths were among 50 patients with clinical or electrocardiographic evidence of cardiovascular abnormalities before study entry. Among patients with pretreatment cardiovascular abnormalities, lithium administration was associated with a greater risk of sudden death and shorter survival. A strong interaction for risk of death was evident between lithium treatment and the use of bronchodilators. In multivariate analysis, the major predictors of patient survival were the quality of tumor response and treatment with lithium with or without bronchodilators. Lithium treatment is a major risk factor for sudden death in cancer patients with pretreatment cardiovascular changes receiving combination chemotherapy including an anthracycline antibiotic.

PMID:
6092557
DOI:
10.1200/JCO.1984.2.11.1270
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center